Louisiana, 2010

Hail in Louisiana, May 29, 2010

May 29, 2010 · NWS JAN · 1 event in 1 county or zone

An upper level low over northeastern Louisiana combined forces with a warm, moist and unstable air mass to trigger a severe thunderstorm on May 28th in Franklin Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper level low over northeastern Louisiana combined forces with a warm, moist and unstable air mass to trigger a severe thunderstorm on May 28th in Franklin Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 29, 9:44 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, May 29, 9:44 AM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1044 AM CDT SAT MAY 29 2010

.UPDATE...NO CHANGES TO CURRENT FORECAST PACKAGE. UA ANALYSIS
INDICATING COLD CORE LOW CENTERED JUST EAST OF JAN AS OF 12Z WITH
DECENT LOW TO MID LEVEL MOISTURE PLUME ROTATING AROUND IT THRU AL/N
MS/AR/LA AND INTO S MS. BEST ADIABATIC FORCING LOOKS TO CONTINUE OVER
AL AND N MS TODAY. OTHERWISE...SYSTEM WILL SERVE TO SUBSTANTIALLY
DESTABILIZE THE REGION GIVEN H5 TEMPS OF -15C AT JAN AND EXPECTED
SURFACE HEATING INTO THE MID/UPPER 80S. LOCAL WET MICROBURST
CHECKLIST INDICATES RISK TO LIKELY CATERGORY...ESPECIALLY IN THE
SOUTH THIS AFTERNOON. WEAK SURFACE CONVERGENCE NOTED AT 14Z ALONG
COAST INTO SE LA MAY SERVE TO INITIATE CONVECTION...OTHERWISE
INITIATING BOUNDARIES HARD TO DISTINGUISH AT THE MOMENT./GRG/

&&

.AVIATION...
A CLOSED LOW DRIFTING ACROSS THE AREA IS BRINGING AN
ACTIVE WEATHER PATTERN. EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP WITH DAYTIME HEATING TODAY AND
SUNDAY...WITH CONVECTION WANING DURING THE OVERNIGHT HOURS. STRONG
INSTABILITY AND LIGHT WIND SHEAR WILL SUPPORT WET MICROBURSTS AND
PULSE TYPE SEVERE STORMS. THIS AFTERNOON...CEILINGS WILL RANGE FROM
3-4KFT AT GLH/GWO/GTR WHERE LOW LEVEL MOISTURE IS MORE PREVALENT...
TO ~5-6KFT AT JAN/MEI/HBG WHERE THE AIRMASS IS DRIER. OVERNIGHT...
AREAS OF MVFR CATEGORY FOG WILL DEVELOP...PRIMARILY IN THE 06-12Z
TIME FRAME. IT LOOKS LIKE THE AFTERNOON CEILINGS MAY BE REVERSED FOR
SUNDAY WITH LOWER NORTH AND HIGHER SOUTH AS THE GFS SHOWS DEEPER
MOISTURE SETTING UP OVER THE SE HALF OF THE FORECAST AREA. /EC/

&&

.PREV DISCUSSION... /ISSUED 610 AM CDT SAT MAY 29 2010/

SHORT TERM...THE UPPER LOW POSITIONED OVER CENTRAL MS THIS MORNING
WILL BE DROPPING SLOWLY SWD THROUGH THE DAY. THE UPPER LOW CENTER
SLOWS AND ALL BUT STALLS OVER SRN MS OVERNIGHT. THE SYSTEM WILL
MAINTAIN BROAD ASCENT OVER THE REGION THROUGH THE SHORT TERM. IT IS
ALSO ASSOCIATED WITH COOL 500 MB TEMPS THAT WILL RESULT IN
WIDESPREAD DESTABILIZATION TODAY...PARTICULARLY OVER CENTRAL AND SRN
ZONES AS THE CORE DROPS SWD. THE UPPER LOW BEGINS TO SLOWLY FILL
OVERNIGHT WITH SLIGHT WARMING OF 500 MB TEMPS BY SUNDAY AFTERNOON AS
THE CORE WEAKENS AND CONTINUES A DRIFT TO THE EAST. THIS SUGGESTS
THAT THE AIR MASS SUNDAY WILL NOT BE QUITE AS UNSTABLE AS TODAY AND
THIS IS SUPPORTED BY LOWER CAPE VALUES FORECAST FOR ALL BUT ERN
ZONES SUNDAY AFTERNOON. LOW LEVEL CONVERGENCE WILL BE ON THE
INCREASE THROUGH SUNDAY AS AN 850 MB CIRCULATION LIFTS ACROSS THE
ARKLAMISS. THE 850MB/SURFACE TROUGH PIVOTS NEWD AROUND THE UPPER
LOW...RESULTING IN A SWLY FETCH AT LOW LEVELS BY SUNDAY FOR
INCREASING 850 MB DEWPOINTS IN LOW LEVEL CYCLONIC FLOW. VARIOUS
OUTFLOW BOUNDARIES POSITIONED OVER THE AREA WILL ALSO HELP FOCUS
CONVECTION DURING DAYTIME HEATING TODAY AND SUNDAY.

HAVE INCREASED POPS OVER MAV MOS FOR SOME AREAS FOR
TODAY...PARTICULARLY WRN ZONES. MORNING SATELLITE PIX SHOW BROAD
AREA OF MOISTURE WRAPPING AROUND THE LOW CENTER THAT WILL FUEL
CONVECTION TODAY. ALSO INCREASED POPS WRN ZONES FOR TONIGHT TO KEEP
SLIGHT CHANCE OF CONVECTION INTO THE EVENING. GENERALLY FOLLOWED MAV
MOS POPS FOR SUNDAY AND SUNDAY NIGHT FOR SCATTERED CONVECTION OVER
MOST OF THE FORECAST AREA. LOWERED HIGHS SLIGHTLY INTO THE UPPER 80S
OVER NWRN ZONES FOR SUNDAY...OTHERWISE GENERALLY FOLLOWED MAV TEMP
FORECAST.

LONG TERM...MONDAY THROUGH SATURDAY. THE UPPER LOW FINALLY SHIFTS
EAST OF THE AREA BY MONDAY. HOWEVER...A COLD FRONT SWINGS THROUGH
THE REGION...MAINTAINING RAIN CHANCES INTO EARLY NEXT WEEK. THE
BOUNDARY STALLS TO THE EAST...BUT SEVERAL UPPER WAVES TRAVEL ALONG
THE BOUNDARY THROUGH AT LEAST WEDNESDAY NIGHT. WHILE RAIN IS
POSSIBLE FOR THE ENTIRE AREA...RAIN CHANCES WILL BE HIGHER IN THE
EAST FOR MUCH OF THE WEEK. A DEEPENING SURFACE LOW WILL TRACK
NORTHEAST ACROSS THE CENTRAL US THURSDAY...BRINGING ANOTHER COLD
FRONT INTO THE REGION. MOISTURE AND INSTABILITY WILL INCREASE ACROSS
THE REGION WEDNESDAY NIGHT INTO EARLY THURSDAY...AS THE UPPER WAVE
MOVES INTO THE AREA. ML CAPE VALUES APPROACH 3000J IN THE WEST
THURSDAY AFTERNOON AND EVENING. THE GFS SHOWS THE UPPER LEVEL JET
CLIPPING NORTH MISSISSIPPI...PUTTING THE AREA IN THE RIGHT EXIT
REGION OF THE JET. MEANWHILE...THE SUBTROPICAL JET WAS MOVING INTO
THE FLORIDA PANHANDLE. LOW LEVEL WINDS WERE NOT GREAT
HOWEVER...SOUNDINGS SUGGEST WINDS SPEEDS AROUND 20KTS. THE COUPLED
JET...INCREASING MOISTURE AND INSTABILITY SHOULD MAKE CONDITIONS
FAVORABLE FOR STORM DEVELOPMENT. WILL LEAVE THE HWO CLEAR FOR
NOW...SINCE ITS AT THE END OF THE NEXT WEEK. HIGH PRESSURE BRINGS
COOL AND DRY AIR TO THE REGION LATE FRIDAY INTO SATURDAY. COOLER AIR
WILL MOVE IN BRIEFLY...WITH TEMPERATURES WELL BELOW NORMAL FOR A
DAY...MAYBE TWO. A RIDGE BUILDS INTO THE WEST AND A UPPER TROUGH
DROPS INTO THE EAST...SUGGESTING MUCH COOLER AND DRIER AIR FOR THE
WEEKEND. DID NOT GO WITH THE DRY DEWPOINTS OR KEEP THE AREA IN THE
LOWER 80S VERY LONG. RETURN FLOW SETS UP QUICKLY. THE NEXT BOUNDARY
MOVES THROUGH THE AREA EARLY SUNDAY/MONDAY...BRINGING MORE RAIN TO
THE AREA. RIGHT NOW IT LOOKS LIKE A WET START TO
JUNE.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       87  66  89  69 /  29  20  32  33
MERIDIAN      88  65  87  67 /  30  31  46  47
VICKSBURG     89  64  89  68 /  30  15  24  21
HATTIESBURG   90  68  89  69 /  30  27  49  35
NATCHEZ       88  67  87  68 /  25  15  33  21
GREENVILLE    87  66  89  71 /  36  15  24  27
GREENWOOD     86  66  89  69 /  36  19  30  37

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, May 29, 4:32 AM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
532 AM CDT SAT MAY 29 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
532 AM CDT SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR WIND GUSTS TO 60
MPH AND QUARTER SIZE HAIL. BRIEF PERIODS OF HEAVY RAINFALL CAN ALSO
BE EXPECTED.

THE AIR MASS WILL REMAIN UNSTABLE AS A LOW PRESSURE SYSTEM DROPS
SLOWLY SOUTHWARD ACROSS THE ARKLAMISS TODAY. THUNDERSTORMS WILL
DECREASE IN COVERAGE AFTER 8 PM BUT A FEW STORMS MAY PERSIST UNTIL
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY
AFTERNOON AND EVENING...PARTICULARLY OVER EAST MISSISSIPPI. THESE
STORMS WILL HAVE THE POTENTIAL FOR DAMAGING WIND GUSTS AND LARGE
HAIL. BRIEF PERIODS OF HEAVY RAINFALL MAY ALSO OCCUR.

THE AIR MASS WILL REMAIN UNSTABLE AS A WEAKENING LOW PRESSURE SYSTEM
OVER SOUTH MISSISSIPPI SHIFTS TO THE EAST.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NECESSARY TODAY THROUGH SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03

In the hours before

Special weather statement, May 29, 11:43 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1243 PM CDT SAT MAY 29 2010

LAZ016-023-025-MSZ053-291815-
TENSAS LA-FRANKLIN LA-CLAIBORNE MS-MADISON LA-
1243 PM CDT SAT MAY 29 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTHEAST OF NEWLIGHT AT 1243
PM CDT...MOVING SOUTH AT 15 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EXTREME WEST CENTRAL CLAIBORNE COUNTY...AND SOUTHWESTERN
MADISON...EXTREME EAST CENTRAL FRANKLIN AND CENTRAL TENSAS PARISHES
SHOULD MONITOR THIS STORM CLOSELY.

GARRETT
Special weather statement, May 29, 12:08 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
108 PM CDT SAT MAY 29 2010

MSZ061-291825-
FRANKLIN MS-
108 PM CDT SAT MAY 29 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHEAST OF KIRBY AT 109 PM
CDT...MOVING SOUTHEAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL FRANKLIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, May 29, 12:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
131 PM CDT SAT MAY 29 2010

LAZ016-023-025-291845-
TENSAS LA-FRANKLIN LA-MADISON LA-
131 PM CDT SAT MAY 29 2010

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WERE LOCATED IN THE NEWLIGHT AREA
AT 131 PM CDT...MOVING SOUTH AT 5 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN ARE ALSO
POSSIBLE WITH THESE STORMS.

PEOPLE IN SOUTHWESTERN MADISON...EASTERN FRANKLIN AND TENSAS PARISHES
SHOULD MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, May 29, 12:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
146 PM CDT SAT MAY 29 2010

MSZ059-291905-
JEFFERSON MS-
146 PM CDT SAT MAY 29 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTH OF RED LICK AT 146 PM
CDT...MOVING SOUTH AT 10 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL JEFFERSON COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 29, 12:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
159 PM CDT SAT MAY 29 2010

LAZ015-023-291930-
RICHLAND LA-FRANKLIN LA-
159 PM CDT SAT MAY 29 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER WINNSBORO AT 159 PM CDT...MOVING
SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL FRANKLIN AND SOUTH CENTRAL RICHLAND PARISHES SHOULD
MONITOR THIS STORM CLOSELY.

EEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
May 29, 1:00 PM CST to 1:02 PM CST
Where
Franklin County, 0.53 mi WSW of Winnsboro
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.168, -91.739

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234329.